Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 152, NWS Columbia, SC

October 31, 20196 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Oct 31, 2019, 6:12 PM EDT for 6 counties in South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 31, 2019, 6:12 PM EDT (22:12 UTC)
Expired
Oct 31, 2019, 7:00 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 42 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 31, 3:39 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

703 
WUUS52 KCAE 312212
SVRCAE
SCC017-039-055-057-063-079-312300-
/O.NEW.KCAE.SV.W.0152.191031T2212Z-191031T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
612 PM EDT Thu Oct 31 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Eastern Fairfield County in central South Carolina...
  Southern Lancaster County in central South Carolina...
  Northwestern Calhoun County in central South Carolina...
  Central Lexington County in central South Carolina...
  Western Kershaw County in central South Carolina...
  Richland County in central South Carolina...

* Until 700 PM EDT.

* At 611 PM EDT, severe thunderstorms were located along a line
  extending from near Lake Wateree State Park to near Red Bank,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
  Camden, Winnsboro, Springdale, St. Andrews, Dentsville, Oak Grove,
  McEntire Air Base, Highway 6 at Lake Murray Dam, Red Bank, Lake
  Wateree Dam, South Congaree, Pine Ridge, Kershaw and Gaston.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 47 and 95.
 Interstate 26 between mile markers 98 and 126.
 Interstate 77 between mile markers 0 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM EDT for central South
Carolina.

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3460 8044 3381 8084 3373 8137 3388 8136
      3455 8100 3454 8088 3457 8087
TIME...MOT...LOC 2211Z 258DEG 24KT 3445 8089 3389 8125 

HAIL...<.75IN
WIND...60MPH
 
$$

CJR
1 follow-up statement
827 
WWUS52 KCAE 312235
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
635 PM EDT Thu Oct 31 2019

SCC017-039-055-057-063-079-312300-
/O.CON.KCAE.SV.W.0152.000000T0000Z-191031T2300Z/
Fairfield SC-Lancaster SC-Calhoun SC-Lexington SC-Kershaw SC-
Richland SC-
635 PM EDT Thu Oct 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR EASTERN FAIRFIELD...SOUTHERN LANCASTER...NORTHWESTERN CALHOUN...
SOUTHEASTERN LEXINGTON...WESTERN KERSHAW AND CENTRAL RICHLAND
COUNTIES...

At 635 PM EDT, severe thunderstorms were located along a line
extending from near Longtown to near Fort Jackson, moving east at 35
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Columbia, West Columbia, Cayce, Forest Acres, Camden, Springdale, St.
Andrews, Dentsville, Oak Grove, McEntire Air Base, Lake Wateree Dam,
South Congaree, Pine Ridge, Kershaw, Gaston, Arcadia Lakes, Heath
Springs, Lugoff, Columbia International University and Liberty Hill.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 63 and 95.
 Interstate 26 between mile markers 107 and 126.
 Interstate 77 between mile markers 0 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM EDT for central South
Carolina.

&&

LAT...LON 3460 8044 3381 8084 3375 8123 3454 8094
      3454 8088 3457 8087
TIME...MOT...LOC 2235Z 260DEG 31KT 3439 8078 3402 8092 

HAIL...<.75IN
WIND...60MPH
 
$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 4:46 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Oct 31, 4:46 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
446 PM EDT Thu Oct 31 2019

.SYNOPSIS...
A cold front will move through the forecast area this evening
with showers and thunderstorms likely along and ahead of the
front. There will be a threat of damaging winds and possibly a
few tornadoes. Cool, dry weather will follow behind the cold
front with temperatures below normal Friday through Monday. As
high pressure moves offshore, moisture and rain chances will
return to the forecast by the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A line of showers and thunderstorms will move through the
forecast area late this afternoon and evening. The storms will
occur just ahead of a cold front. High moisture and moderate
instability developed in the south flow ahead of the front.
The afternoon analysis indicated dew point temperatures near 70
and surface-based LI values near -5. Shear was high with a
40-knot h85 jet. The main thunderstorm threat is damaging wind
but isolated tornadoes cannot be ruled out with SRH values
forecast 150-200 m2/s2. The flood threat is low because of a
fast storm movement. Radar trends and the high-resolution models
indicate the threat moving from west to east during the 400 pm
to 1000 pm time frame.

Strong cold advection is expected behind the front late as
temperatures rapidly fall overnight into the upper 30s in the
western Midlands and upper CSRA to lower 40s eastern Midlands.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Cooler and drier air will filter into our forecast area (FA)
Friday behind the cold front. The center of high pressure will
shift NE into the Central Apps/Mid Atlantic Friday night. Some
question about whether there could be a little wind over our FA
which could impede ideal radiational cooling conditions. Latest
guidance suggesting mid 30s north to near 40 south. So, some
risk of frost at least northern areas by early Saturday morning.
The cool dry air will be reinforced by a dry front coming
through late Saturday. Wind expected to stay up Saturday night,
though some decoupling possible northern FA late as the center
of high gets closer. So, risk of frost again northern areas
early Sunday morning.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The high pressure center will shift to the Mid Atlantic
Sunday/Sunday night.  Some question about wind again for Sunday
night and its impact on frost potential.  Again, the northern FA
would have a better chance of lighter winds closer to the high
center, so risk of frost again early Monday morning.

Early to mid week, some upper troughiness will set up over the
central CONUS/Mississippi Valley, with a SW flow aloft for our
region.  This along with surface high pressure moving offshore, will
direct increasing moisture into our region Monday night into
Thursday. Temps will moderate as well.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
The main issue is a line of strong thunderstorms moving through
the area late this afternoon and evening. Damaging wind may
occur. The line will exit the area around 02z.

Gusty winds will be associated with the front. Expect general
gusts near and just behind the front around 25 knots based on
observation trends.

Clearing will occur in the wake of the front tonight as a
colder and drier airmass overspreads the area.

EXTENDED AVIATION OUTLOOK...No widespread significant aviation
issues expected Friday through Monday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 4 AM EDT Friday for GAZ040-063>065-
     077.
SC...Lake Wind Advisory until 4 AM EDT Friday for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Oct 31, 11:41 AM EDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1141 AM EDT Thu Oct 31 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
010900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
1141 AM EDT Thu Oct 31 2019

...LAKE WIND ADVISORY IN EFFECT UNTIL 4 AM EDT FRIDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

Risk of severe thunderstorms this afternoon and evening. A cold
front will bring a line of showers and thunderstorms into and through
the area late this afternoon and into the evening hours. Isolated
severe thunderstorms will be possible ahead of this front. The main
threat will be damaging wind gusts, although an isolated tornado can
not be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Risk of late night/early morning frost, mainly northern Midlands,
Friday night through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Local storm report, Oct 31, 3:54 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
354 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     NON-TSTM WND DMG 1 SSE BELVEDERE         33.52N 81.93W
10/31/2019                   AIKEN              SC   AMATEUR RADIO

            REPORT OF TREE DOWN ON A POWER LINE ON
            MONTEREY AVE. ESTIMATED WIND SPEED AROUND 40
            TO 45 MPH BASED ON AREA OBSERVATIONS.

&&

HC
Special weather statement, Oct 31, 4:20 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Columbia SC
420 PM EDT Thu Oct 31 2019

GAZ040-063-064-SCZ018-025-026-312115-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-Saluda SC-
Edgefield SC-
420 PM EDT Thu Oct 31 2019

...Strong Thunderstorms Will Impact Portions of McDuffie...Lincoln...
Columbia...McCormick...Saluda and Edgefield Counties Until 515 PM
EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 419 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Bobby Brown
State Park to Thomson, moving northeast at 70 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Grovetown, Evans, Thomson, Martinez, Edgefield, Saluda, McCormick,
Harlem, Johnston, Lincolnton, Ridge Spring, Clarks Hill Recreation
Area, Edgefield County Airport, Elijah Clark State Park, Mistletoe
State Park, Wrightsboro, J. Strom Thurmond Dam, Thomson-McDuffie
County Airport, Appling and Riverwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

This includes Interstate 20 in Georgia between mile markers 167 and
194.

LAT...LON 3398 8265 3396 8257 3402 8259 3408 8248
      3406 8233 3397 8230 3402 8224 3398 8220
      3398 8205 3395 8203 3418 8186 3419 8173
      3415 8166 3415 8165 3388 8157 3332 8234
      3335 8255 3361 8263 3366 8251 3365 8249
TIME...MOT...LOC 2019Z 226DEG 60KT 3394 8250 3345 8253

CJR
Special weather statement, Oct 31, 5:19 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Columbia SC
519 PM EDT Thu Oct 31 2019

SCZ115-312145-
Northern Lancaster SC-
519 PM EDT Thu Oct 31 2019

...Strong Thunderstorms Will Impact Portions of Northern Lancaster
County Until 545 PM EDT....

At 519 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Lesslie, or near Indian Land, moving
northeast at 40 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Indian Land, Waxhaw, Carolina Commons Shopping Center and Community
of Almond Glen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

LAT...LON 3493 8078 3489 8079 3485 8087 3486 8088
      3490 8088 3493 8086 3496 8087 3497 8088
      3501 8091 3503 8090 3505 8091 3507 8090
TIME...MOT...LOC 2119Z 240DEG 33KT 3493 8089

fwa
Local storm report, Oct 31, 5:21 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
521 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FUNNEL CLOUD     MURPHYS ESTATES         33.60N 81.94W
10/31/2019                   EDGEFIELD          SC   EMERGENCY MNGR

            EDGEFIELD EMERGENCY MANAGER RELAYED A REPORT
            THAT TWO FIRE FIGHTERS OBSERVED A FUNNEL
            CLOUD NEAR MURPHYS VILLAGE.

&&

HC
Local storm report, Oct 31, 5:24 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
524 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 WNW NEWBERRY          34.28N 81.63W
10/31/2019                   NEWBERRY           SC   TRAINED SPOTTER

            LARGE OAK TREE DOWN ON POPE ST. TIME
            ESTIMATED BY RADAR.

&&

HC
Special weather statement, Oct 31, 5:44 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
544 PM EDT Thu Oct 31 2019

SCZ115-116-312230-
Northern Lancaster SC-Southern Lancaster SC-
544 PM EDT Thu Oct 31 2019

...Strong Thunderstorms Will Impact Portions of Northern Lancaster
and Southern Lancaster Counties Until 630 PM EDT....

At 544 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fishing Creek Reservoir, or 10 miles
southwest of Lancaster, moving northeast at 40 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Lancaster, Indian Land, Waxhaw, Great Falls, Kershaw, Elgin, Heath
Springs, USC Lancaster, Irwin, Andrew Jackson State Park, Van Wyck,
Buford, Fishing Creek Reservoir, Bell Town Fire Station, Arrowood
Estates, Community of Almond Glen, Faith Christian School, Carolina
Commons Shopping Center, Bear Creek Park and McDonald Green
Elementary School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

LAT...LON 3493 8078 3482 8080 3482 8057 3466 8043
      3461 8041 3456 8055 3451 8052 3449 8055
      3448 8066 3451 8070 3448 8074 3454 8074
      3447 8089 3465 8089 3470 8086 3483 8090
      3484 8087 3493 8086 3501 8091 3507 8090
TIME...MOT...LOC 2144Z 241DEG 33KT 3464 8094

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 11:32 AM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more14 hr
Oct 31, 3:35 PM EDTSpecial Weather StatementCAEMcCormick25 min
Oct 31, 4:20 PM EDTSpecial Weather StatementCAEEdgefield, McCormick, Saluda55 min
Oct 31, 4:38 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda52 min
Oct 31, 4:43 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick47 min
Oct 31, 4:43 PM EDTTornado WarningCAEAiken, Edgefield, McCormick32 min
Oct 31, 5:21 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Newberry, Richland, Saluda54 min
Oct 31, 5:25 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, Lexington, Saluda65 min
Oct 31, 5:44 PM EDTSpecial Weather StatementCAELancaster46 min
Oct 31, 5:59 PM EDTTornado WarningCAELexington, Richland31 min
Oct 31, 6:33 PM EDTSpecial Weather StatementCAEBamberg, Barnwell, Calhoun, Orangeburg42 min
Oct 31, 6:46 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Orangeburg, Richland44 min
Oct 31, 6:53 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster, Lee, Sumter82 min
Oct 31, 7:27 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Sumter63 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.